Hi, this is my first post. I was diagnosed with RA two years ago and I've tried Sulphasalazine, Methotrexate and Laflunomide but had adverse reactions to all of them. I was put on Enbrel three weeks ago and because I'm quiet sensitive to medication i.e. various antibiotics, the nurse who came to show me how to administer the first injection told me if I had a delayed reaction, after she left, I had to dial 999 and needed blue flashing lights to A&E. I was worried that if I did have to ring how long the ambulance would take to get to me as our town's hospital has closed and we have no A&E. The nearest hospital is 11 miles away and ambulance waiting times are generally 3 hours plus, luckily I didn't react with the first injection or the second but I did feel very unwell for three days after.
I had my third, weekly injection on Wednesday morning in my stomach and in the afternoon one of the previous injection sites (top of right thigh) started to hurt and developed a large, hot, red welt. I'd had a steroid injection in my ankle joint about two hours before the reaction came up so rang my RA team to ask if this could have caused the reaction and should I take an antihistamine. The line was busy so I left a message but no one got back to me. By tea time the heat had gone from the welt and even though it was still red, I thought it was going away.
I was fine most of yesterday, just had to rest my ankle. Then late last night my face started to swell, my right eye started to close and all three injection sites (top of right and left thighs and stomach) came up in hot, red welts. I rang 111 to ask for advice as I wasn't sure how much of an emergency it was. The lady said I had to get to hospital within the hour. I explained I was on my own and couldn't drive with my ankle, she told me to get a taxi. I got to A&E at 1.20am. They put me on an ECG as my heart was beating very fast and my bloody pressure was up. They then told my to sit in the waiting room. I saw a young doctor at 5.10am who told me she didn't know anything about Enbrel and to just go home and take an antihistimine but go back if I got worse. Luckily I had some antihistimines at home because she didn't offer to give me any.
I rang my home care nurse this morning and she said I can't have anymore Enbrel until I've seen a specialist nurse as it may cause a far worse reaction. She said I'll most likely have to stop taking it. I'm gutted because it's really helped relieve my condition in the short time I've been taking it but it's not worth this worry. I also rang my GP and he gave me antihistimine tablets and cream, as the welts are still there. I'm hoping it calms down because I can't afford another £34 for taxis to the hospital My home care nurse said I should have asked for a doctor who knew about Enbrel. If I have to go back I'll print the information for the side effects and take it with me.